Share this:

Chantix - My brother started taking the stop-smoking drug called Chantix (varenicline).

Posted by @michellew1 in Just Want to Talk, Sep 19, 2012

Chantix - My brother started taking the stop-smoking drug called Chantix (varenicline). He was perfectly healthy prior to taking the drug because his family physician did a complete physical examination prior to putting him on the drug. He was not any other medications and he had no medical conditions prior to taking Chantix. When taking Chantix he experienced the most common side effect being nausea as well as some irritability but then he began to experience some more severe side effects including a swollen tongue, trouble breathing, mouth ulcerations, sore & itchy skin (but not a rash), droopy eye (this is better now), electrical static shock feeling in his chest and back, balance problems, dizziness, fatigue, lost sense of taste, muscle spasms, and constipation. He stopped taking the drug as soon as these severe symptoms began to appear at approximately 3 weeks and doctors gave him steroids to counteract the "allergic reactions". It has been almost 7 weeks since he stopped taking the drug and his tongue is no longer swollen but his entire jaw, mouth, and part of his neck are very painful. It feels as though his muscles are constantly contracted (tense). The muscle spasms cause him to drop things and bite down on is tongue which has caused painful sores on his tongue. He is unable to eat (going on 7 weeks) because he cannot chew or properly swallow. He can only consume liquids and even that is tough. He often chokes on his saliva because it goes down his wind pipe instead of his esophagus. He seems to be getting worse and the doctors do not know what is causing it. They tested him for myasthenia gravis because they think it is neurological but the tests came back negative. We are hoping someone out there can shed some light on this and maybe we can get him the proper medical care before it causes irreparable damage (if not already). Thank you! Michelle

Please login or become a member to post a comment.